# SDR 2022FA0000501

- Difficulty date: September 13, 2022
- Submitted: September 13, 2022
- Operation: General aviation
- Aircraft: N67807
- Make and model: Cessna 152
- Aircraft time: 15,000 hours
- Engine: Lyc O235L2C
- System (JASC): 8500 · Engine (Reciprocating)
- Part: Engine
- Condition: Vapor Lock
- Stage of operation: CR
- How discovered: O
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

OVER LAST 8-10 YEARS, THREE 152'S IN A FLEET OF FOUR, EXPERIENCED PARTIAL POWER LOSS ABOVE 5,000', 27 MINUTES AFTER TAKE-OFF, IN HIGH AMBIENT TEMP CONDITIONS, WITH FULL FUEL, AFTER A FULL POWER CLIMB TO 5,500  AND ABOVE. THE POWER LOSS WAS FOLLOWED BY A LANDING, OFTEN BY STUDENT PILOTS, ON THEIR CROSS COUNTRY EXERCISE. THE PROBLEM WAS NOT REPEATABLE ON THE SAME DAY.. IT FIRST APPEARED TO BE RANDOM, BUT SUMMER BY SUMMER, WE WERE ABLE TO NARROW THE OPERATING CONDITIONS UNTIL WE COULD REPEAT THE POWER LOSS. EXTENSIVE WORK WAS DONE TO CONFORM THE FUEL SYSTEM. SOME DATA SUPPLIED BY CESSNA WAS NOT IN THEIR MAINTENANCE MANUAL. IT DIDN'T HELP, BUT IT WAS STILL GOOD DATA. WITH THE ABILITY TO CREATE A FLIGHT PROFILE THAT GENERATED THE POWER LOSS, WE ALSO DEVISED AN INFLIGHT CLEARING TECHNIQUE. AFTER SEEING THE VIDEO OF THE CONDITION, CESSNA, LYCOMING AND AVSTAR (THE CARBURETOR VENDOR) HAVE ALL BEEN HELPFUL IN 2022 TO HELP RESOLVE THE PROBLEM. THE 152'S VAPOR LOCK. WITH THE INTRODUCTION OF AN ADDITIONAL FUEL VENT LINES, AS SUPPLIED IN CESSNA SK172-31B, BUT MODIFIED TO FIT THE 152, WERE WE ABLE TO SOLVE THE PROBLEM. IN THE HOTTEST AMBIENT TEMPS  TESTED 43C OAT, NO VAPOR LOCK APPEARED. IN ADDITION TO THE VIDEOS WE TOOK, THERE EXISTS ON YOUTUBE C150 VIDEO OF THE SAME ISSUE. IT IS MY GUESS THAT THE PROBLEM WAS PRESENT DURING THE CERTIFICATION FLIGHTS IN 1977-78 AND THE DECISION WAS MADE TO ABANDON THE 80/87 OCTANE FUEL IN FAVOR OF THE 100/130 OCTANE TO SOLVE THE PROBLEM. (WHICH RESULTED IN THE ADVENT OF THE REM37BY SPARKPLUG TO HELP DEAL WITH THE EXCESSIVE LEAD, AND THE LYCOMING O235N2C WITH IMPROVED COMBUSTION CHAMBER SCAVENGE, TO HELP DEAL WITH THE LEAD).
